The Physician and Sportsmedicine
Menubar Home Journal Personal Health Resource Center CME Advertiser Services About Us

[NUTRITION ADVISER]

A Delicate Mix: Avoiding Food-Drug Interactions

Susan M. Kleiner, PhD, RD

THE PHYSICIAN AND SPORTSMEDICINE - VOL 24 - NO. 5 - MAY 96


You walk out of your doctor's office with a prescription and head to the nearest pharmacy. Pills in hand, you hightail it home to take the first dose and wait for relief from whatever ails you. But as you force open the childproof cap, you begin to wonder: "Should I take this on an empty stomach? Is it OK to take with orange juice, or should I drink water, or maybe milk?"

As you read the instructions and contraindications sheet given to you by the pharmacist, you begin to wonder whether you really want to take this medication at all. Can it be affected by the food that you eat? Should you stop taking your vitamin supplement? And what will it do to your exercise routine?

Most of us have lived through this scenario at least once. Even though we may take many different kinds of medications throughout our lives, we know very little about how they react and interact in our bodies. Your best resources to answer your questions are your doctor and a pharmacist. But here's an overview of some common food-drug interactions to look out for.

Chemical Cocktail

Like drugs, the food that we eat is a mixture of chemical compounds. When food and drugs are mixed, they can interact with each other, losing their effectiveness and causing reactions in your body.

Not all drugs will be affected by the food that you eat, but some very common drugs do interact with the nutrients and chemicals in food (see "Food and Pharmacology"). Since having food in your stomach can delay the absorption of many drugs, it is usually best to take drugs on an empty stomach. However, some drugs can irritate the stomach, so they should be taken with food.

Delaying the absorption of a drug does not alter its function—it just takes longer for it to work. But when foods and drugs interact, the drug's effectiveness can be changed. For instance, taking a mineral supplement or eating a food high in minerals at the same time that you take a drug can cause the minerals to bind (combine) with the drug and reduce the amount of the drug your body absorbs. The drug won't help you if you absorb less than the recommended dosage.

Other drugs can bind with nutrients in your body and cause nutrient loss, which means that taking these types of drugs over a long period may impair your health. Sometimes you can counteract a drug's side effects by eating certain foods. For example, many antibiotics eliminate not only the infectious organisms, but also the natural organisms that maintain critical balances in your body. These imbalances can result in diarrhea and vaginal yeast infections. Research has shown that eating foods that contain active Lactobacillus acidophilus bacteria (found in most yogurts) can help eliminate these side effects. The bacteria can also be found in liquid, powder, pill, or capsule form at most health food stores (1).

For the most part, your workout routine shouldn't be affected by the timing of your medication. But some medications can affect how your heart functions, so it is always wise to check with your doctor about drug use and physical exertion.

Play It Safe

No matter what kind of drug you are taking, some general rules apply (2):

  • Read your prescription label. If you need more information, ask your doctor or a pharmacist.
  • For all drugs—prescription and over-the-counter—read all directions, warnings, and interaction precautions on labels, packages, inserts, and information pages.
  • Take medication with a full glass of water to enhance absorption, unless your doctor tells you otherwise.
  • Don't mix medications into your food. This can change how the drug works.
  • Don't take vitamin and mineral supplements with medications because they can interact with drugs.
  • Don't mix medications with hot drinks. This may destroy the drug's effectiveness.
  • Never take medications with alcohol.

Keep in mind that there are always new drugs on the market, and this article can barely begin a complete list of food-drug interactions. Always check with your doctor or a pharmacist about how to take a drug that is unfamiliar to you.

References
  1. Kleiner SM: Yogurt: a culture in itself. Chicago, Encyclopaedia Britannica. Medical and Health Annual 1994;462-466
  2. Food and drugs: when don't they mix? Mayo Clinic Health Letter 1991;9(4):4

Food and Pharmacology

Susan M. Kleiner, PhD, RD


(Back up to article)

If you have been prescribed a drug, it's a good idea to learn as much as you can about it. If you know about any potential side effects and the best way to take the drug, you can minimize or bypass food-drug interactions. You shouldn't cut any nutrients out of your diet completely, because a healthy diet is a balanced diet. So if you have to avoid certain foods because of a drug you are taking, the general rule is to not eat them within about 2 to 3 hours of taking your medication.

Antacids. Take antacids either 1 hour after or between meals. Avoid dairy foods because the protein in them can increase acid in your stomach. If you are taking antacids as a calcium supplement, avoid foods high in fiber (such as whole grains or dark, green vegetables) or oxalates (tea) because they can bind with the calcium and decrease absorption.

Antibiotics. Certain antibiotics (erythromycin, penicillin, ampicillin, and cloxacillin) should not be mixed with acidic foods (such as coffee, citrus fruits, and tomatoes) because the acid interferes with absorption. Because many antibiotics rid your body of the healthy bacteria it needs to stay in balance (leading to diarrhea and yeast infections), eat yogurt with active bacteria. But don't eat yogurt if you are taking antibiotics that contain tetracycline, because calcium-rich foods can interfere with absorption.

Anticoagulants. Because anticoagulants are prescribed to thin a person's blood, and because vitamin K promotes blood clotting, avoid foods rich in vitamin K (such as asparagus, spinach, broccoli, cabbage, and lettuce). Also, avoid onions, garlic, and vitamin E because they can increase the drug's effect and lead to bleeding.

Antidepressants. A class of antidepressants called monoamine oxidase inhibitors (phenelzine, tranylcypromine) should not be mixed with foods that contain a lot of tyramine, such as bananas, pepperoni, soy sauce, beer, cheeses (especially Brie, Camembert, cheddar, Emmenthaler, Gruyère, and other aged cheeses), salami, and avocados. The combination could give you headaches, high blood pressure, chest pain, sweating, rapid heartbeats, rapid pulse, and vision changes. Extreme cases can result in stroke, heart attack, coma, and death. Asthma medications. The drug theophylline can be weakened if you regularly eat foods that have been charbroiled.

Diuretics. Certain diuretics (drugs that increase urination and are prescribed for such conditions as heart disease and high blood pressure) make your body lose potassium and magnesium. Therefore, avoid salty foods and natural black licorice because they increase these losses. Ask your doctor if you need supplements. Also avoid large doses of vitamin D because it can elevate blood pressure.

Laxatives. Avoid dairy foods when taking laxatives because calcium can decrease absorption. In general, you shouldn't take laxatives long-term (you should eat foods high in fiber instead) because they rob your body of potassium.

NSAIDs. Nonsteroidal anti-inflammatory drugs (such as ibuprofen and naproxen) can sometimes irritate the stomach lining. It's best to take them with food and to avoid alcohol and acidic foods.

Remember: You, your physician, and your nutritionist need to work together to discuss nutrition concerns. The above information is not intended as a substitute for appropriate medical treatment.

Dr. Kleiner is a private nutrition consultant to athletes in the Seattle area. She is a member of the American College of Sports Medicine and of the American Dietetic Association and its practice group, Sports and Cardiovascular Nutritionists (SCAN), and a fellow of the American College of Nutrition.


RETURN TO PERSONAL HEALTH INDEX

RETURN TO MAY 1996 TABLE OF CONTENTS

HOME  |   JOURNAL  |   PERSONAL HEALTH  |   RESOURCE CENTER  |   CME  |   ADVERTISER SERVICES  |   ABOUT US  |   SEARCH